Alert archive / Tennessee / Flash Flood Warnings in 1998
Flash Flood Warning 42, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at May 6, 1998, 1:18 PM CDT for Benton County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1998, 1:18 PM CDT (18:18 UTC)
- Expired
- May 6, 1998, 4:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Benton County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 061817 FFWBNA TNC005-062115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 118 PM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... BENTON COUNTY IN WESTERN TENNESSEE * UNTIL 415 PM CDT * AT 110 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY MODERATE TO HEAVY RAIN ACROSS BENTON COUNTY AND WEST OF BENTON COUNTY... MOVING EAST AT 20 MILES PER HOUR. * COUNTY OFFICIALS REPORT HIGH WATER LEVELS ALONG RUSHING CREEK BETWEEN CAMDEN AND BIG SANDY AND ADDITIONAL RAIN WILL LIKELY PRODUCE FLASH FLOODING. * MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER COVERS THE ROADWAY. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 8:25 AM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 6, 8:25 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 825 AM CDT WED MAY 6 1998 HUB-CAPS SHOWING BEST HELICITY-CAPE COMBO ACROSS SOUTH HALF OF ARKANSAS DOWN ACROSS LOUISIANA AND EASTERN TEXAS AT 13Z. THIS AREA ALSO IN LEFT FRONT QUADRANT OF VERY FAST UPPER LEVEL JET. THINK THIS AREA WILL TRY AND WORK EAST BUT MAY BE LATE IN THE DAY IF NOT TOWARD EVENING BEFORE MID STATE GETS MUCH OF A CHANCE FOR SEVERE. FEEL BEST CHANCE FOR SEVERE WILL COME OVERNIGHT IN MIDDLE TENNESSEE. WILL UPDATE SPS FOR TIMING. CURRENTLY OHX-88D SHOWING DESCENT ROUND OF RAIN/SHOWERS WITH A LITTLE THUNDER WORKING ACROSS WESTERN TENNESSEE INTO WESTERN PARTS OF MID STATE AT 13Z. EXPECT THIS ACTIVITY TO REMAIN BELOW SEVERE LIMITS AS IT MOVES INTO MORE STABLE AIR MASS. BOYD 01
In the hours before
Special weather statement, May 6, 10:47 AM CDT, 2 hours 31 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-070335- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1047 AM CDT WED MAY 6 1998 ...SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE...CUMBERLAND PLATEAU ALONG WITH DECATUR AND BENTON COUNTIES IN WEST TENNESSEE THIS AFTERNOON...TONIGHT AND AGAIN ON THURSDAY... THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE TENNESSEE WHICH INCLUDES ALL OF MIDDLE TENNESSEE...CUMBERLAND PLATEAU ALONG WITH DECATUR AND BENTON COUNTIES IN WEST TENNESSEE. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT AND AGAIN ON THURSDAY. A WARM FRONT WILL MOVE NORTH FROM ARKANSAS AND MISSISSIPPI INTO WESTERN TENNESSEE BY THIS AFTERNOON AND THEN CONTINUE NORTH INTO SOUTHERN ILLINOIS BY EARLY THIS EVENING. THIS WILL LEAD TO THE INCREASED THREAT OF SEVERE WEATHER IN MIDDLE TENNESSEE BEGINNING THIS AFTERNOON. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON FROM SOUTHERN ILLINOIS INTO ARKANSAS. THESE STORMS WILL MOVE EAST AND AFFECT MIDDLE TENNESSEE POSSIBLY AS EARLY THE LATE AFTERNOON HOURS. MORE SEVERE STORMS ARE EXPECTED DURING THE EVENING AND OVERNIGHT IN MIDDLE TENNESSEE AND DURING THE DAY THURSDAY. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT WITH STRONGLY VEERING WINDS IN THE LOWER LEVELS ISOLATED TORNADOES ARE POSSIBLE. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON INTO THE NIGHT TIME HOURS. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECAST AND INFORMATION. BOYD
Special weather statement, May 6, 10:47 AM CDT, 2 hours 31 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-070335- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 1047 AM CDT WED MAY 6 1998 ...SEVERE THUNDERSTORMS POSSIBLE IN MIDDLE TENNESSEE...CUMBERLAND PLATEAU ALONG WITH DECATUR AND BENTON COUNTIES IN WEST TENNESSEE THIS AFTERNOON...TONIGHT AND AGAIN ON THURSDAY... THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE TENNESSEE WHICH INCLUDES ALL OF MIDDLE TENNESSEE...CUMBERLAND PLATEAU ALONG WITH DECATUR AND BENTON COUNTIES IN WEST TENNESSEE. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT AND AGAIN ON THURSDAY. A WARM FRONT WILL MOVE NORTH FROM ARKANSAS AND MISSISSIPPI INTO WESTERN TENNESSEE BY THIS AFTERNOON AND THEN CONTINUE NORTH INTO SOUTHERN ILLINOIS BY EARLY THIS EVENING. THIS WILL LEAD TO THE INCREASED THREAT OF SEVERE WEATHER IN MIDDLE TENNESSEE BEGINNING THIS AFTERNOON. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON FROM SOUTHERN ILLINOIS INTO ARKANSAS. THESE STORMS WILL MOVE EAST AND AFFECT MIDDLE TENNESSEE POSSIBLY AS EARLY THE LATE AFTERNOON HOURS. MORE SEVERE STORMS ARE EXPECTED DURING THE EVENING AND OVERNIGHT IN MIDDLE TENNESSEE AND DURING THE DAY THURSDAY. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT WITH STRONGLY VEERING WINDS IN THE LOWER LEVELS ISOLATED TORNADOES ARE POSSIBLE. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON INTO THE NIGHT TIME HOURS. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECAST AND INFORMATION. BOYD
Special weather statement, May 6, 1:06 PM CDT, 12 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-070540- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 106 PM CDT WED MAY 6 1998 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS MIDDLE TENNESSEE LATE THIS AFTERNOON...TONIGHT AND THURSDAY... EARLY THIS AFTERNOON A WARM FRONT WAS MOVING NORTH THROUGH SOUTHERN MIDDLE TENNESSEE AND AS A RESULT WARM...MOIST AIR WAS FLOWING NORTHWARD. BY LATE AFTERNOON AND EARLY EVENING THE ATMOSPHERE WILL BE QUITE UNSTABLE ACROSS MUCH OF MIDDLE TENNESSEE AND ANY THUNDERSTORMS THAT FORM COULD BECOME SEVERE RATHER QUICKLY WITH LARGE HAIL AND DAMAGAING WINDS. TONIGHT...SEVERE THUNDERSTORMS ARE EXPECTED IN MIDDLE TENNESSEE AS INSTABILITY REMAINS HIGH AND UPPER LEVEL WINDS BECOME MORE SUPPORTIVE OF SEVERE THUNDERSTORMS. ON THURSDAY INSTABILITY WILL BE VERY HIGH ACROSS MIDDLE TENNESSEE. COUPLED WITH DAYTIME HEATING AND AN UPPER LEVEL JET CONFIGURATION WHICH WILL BE VERY CONDUCIVE FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. BECAUSE OF THE HIGH INSTABILITY OF THE ATMOSPHERE...RESIDENTS OF MIDDLE TENNESSEE SHOULD BE AWARE THAT THE THREAT OF SEVERE WEATHER IS REAL ESPECIALLY TONIGHT AND AGAIN ON THURSDAY AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON INTO THE NIGHT TIME HOURS AND ON THURSDAY. MONITOR NOAA WEATHER RADIO... COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECAST AND INFORMATION. BOYD
Special weather statement, May 6, 1:06 PM CDT, 12 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-070540- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 106 PM CDT WED MAY 6 1998 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS MIDDLE TENNESSEE LATE THIS AFTERNOON...TONIGHT AND THURSDAY... EARLY THIS AFTERNOON A WARM FRONT WAS MOVING NORTH THROUGH SOUTHERN MIDDLE TENNESSEE AND AS A RESULT WARM...MOIST AIR WAS FLOWING NORTHWARD. BY LATE AFTERNOON AND EARLY EVENING THE ATMOSPHERE WILL BE QUITE UNSTABLE ACROSS MUCH OF MIDDLE TENNESSEE AND ANY THUNDERSTORMS THAT FORM COULD BECOME SEVERE RATHER QUICKLY WITH LARGE HAIL AND DAMAGAING WINDS. TONIGHT...SEVERE THUNDERSTORMS ARE EXPECTED IN MIDDLE TENNESSEE AS INSTABILITY REMAINS HIGH AND UPPER LEVEL WINDS BECOME MORE SUPPORTIVE OF SEVERE THUNDERSTORMS. ON THURSDAY INSTABILITY WILL BE VERY HIGH ACROSS MIDDLE TENNESSEE. COUPLED WITH DAYTIME HEATING AND AN UPPER LEVEL JET CONFIGURATION WHICH WILL BE VERY CONDUCIVE FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. BECAUSE OF THE HIGH INSTABILITY OF THE ATMOSPHERE...RESIDENTS OF MIDDLE TENNESSEE SHOULD BE AWARE THAT THE THREAT OF SEVERE WEATHER IS REAL ESPECIALLY TONIGHT AND AGAIN ON THURSDAY AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND WARNINGS SHOULD THEY BECOME NECESSARY. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON INTO THE NIGHT TIME HOURS AND ON THURSDAY. MONITOR NOAA WEATHER RADIO... COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECAST AND INFORMATION. BOYD
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:56 PM CDT | Severe Thunderstorm Warning | OHX | Stewart | 49 min |
Nearby
Flash Flood Warnings in Tennessee, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.